Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 12, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Jun 21, 2018, 9:31 AM CDT for Brazoria County, Matagorda County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2018, 9:31 AM CDT (14:31 UTC)
- Expired
- Jun 21, 2018, 10:30 AM CDT
- In force
- 59 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brazoria County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 83 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.5 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1578 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 6:35 AM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jun 21, 6:35 AM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
635 AM CDT Thu Jun 21 2018
.AVIATION...
Scattered showers and thunderstorms will affect area TAF sites
again today with the best rain chances over mainly the southern
TAF sites. A mix of ceilings this morning from VFR over the south
to LIFR over northern sites. Drier air will work into the region
this afternoon and rain chances will begin to drop with some
partial clearing toward evening. A brief period of VFR tonight
with some MVFR ceilings redeveloping after 09z. 43
&&
.PREV DISCUSSION... /ISSUED 349 AM CDT Thu Jun 21 2018/
DISCUSSION...
Radar imagery across Texas early this morning shows a few areas
of rain persisting. The first is associated with a mesoscale
convective vortex southeast of Laredo, with coastal convergence in
response to the MCV producing an expansive band of showers and
thunderstorms from Matagorda Bay towards Brownsville. The second
is a much lighter band of rain associated with a mid-level shear
axis stretching from San Antonio towards north central Louisiana.
A third area of developing showers was also noted across
Matagorda, Wharton, Fort Bend, Galveston, and Brazoria Counties.
The majority of the activity over South Texas is expected to
remain outside of the region today. However, an associated
inverted trough stretching up the coast towards Galveston Bay will
serve as a focus for scattered to numerous thunderstorm
development along and south of Highway 59 as convective
temperatures in the mid to upper 80s are reached later this
morning. A secondary round of rain will remain possible along the
mid-level shear axis as well north of Interstate 10 before it
pushes south later this afternoon. Yesterday evening's soundings
from Corpus Christi and Lake Charles showed precipitable water
values ranging between 2.1 and 2.3 inches. These high precipitable
water values are expected to linger through this afternoon, and
at least a brief or locally heavy rain threat will exist through
this afternoon across the region. Rain chances will decrease from
north to south by late this afternoon or evening as the mid- level
shear axis clears the region, allowing for the atmospheric column
to dry out. Otherwise, expect highs in the mid 80s to lower 90s
today.
Heat will become the main headline of the forecast after today as
upper ridging over the Desert Southwest spreads east into Texas.
Warm mornings in the mid 70s to lower 80s will heat further into
the upper 80s along the coast and the low to mid 90s inland. Heat
index values are forecast to peak in the 102-108 degree range on
Friday, Saturday, and Sunday. Heat stress may be a concern for
residents participating in any outdoor activities this weekend or
without the ability to properly cool themselves and Heat
Advisories may be needed. Otherwise, expect the region to resume a
more typical summertime pattern with a few streamer type showers
possible along the Upper Texas coast tomorrow morning and for each
morning into the middle of next week. Inland rain chances will be
limited to whatever lone rain shower is able to develop along the
sea breeze (or possibly farther inland from heating) during the
day as subsidence from the 592-594 decameter ridge over the region
is expected to limit most development.
Huffman
MARINE...
A weak area of low pressure over Deep South Texas and a weak trough
extending from the low to the northeast will maintain onshore winds
today. The gradient relaxes significantly and wind speeds will drop
off. A light onshore flow will persist on Friday as high pressure
develops over the eastern Gulf. The gradient will tighten Fri night
through Sunday as low pressure develops over the Texas panhandle.
A light onshore flow will prevail for the first half of next week
with high pressure remaining over the eastern Gulf and lower
pressures over the southern plains. Seas are still slightly elevated
but are expected to decrease this morning but will extend the SCEC
through 15z for the offshore waters. Tide levels have dropped and
coastal flooding is no longer expected along the Bolivar so will not
reissue the CFW. Surf conditions are returning to normal but not
sure if the rip current threat has completely ended. Will await the
morning beach report from the GLS beach patrol before reissuing a
Rip Current Statement (if needed).
43
CLIMATE...
Houston received 1.43 inches of rain yesterday and this is the
4th consecutive day with an inch of rain or greater. The last time
this occurred was during Harvey (Aug 26 - Aug 29). The 4
consecutive days with an inch of rain or greater is the longest
streak in city history and has occurred six times...2018,
8/26-8/29 2017, 8/14-8/17 2016, 10/15-10/18 1994, 7/3-7-6 1942 and
6/27-6/30 1899.
43
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 91 76 95 77 95 / 30 20 10 10 10
Houston (IAH) 90 77 94 79 93 / 60 20 20 10 10
Galveston (GLS) 86 81 87 82 88 / 50 20 20 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 10 AM CDT this morning
for the following zones: Waters from Freeport to Matagorda
Ship Channel TX from 20 to 60 NM...Waters from High Island
to Freeport TX from 20 to 60 NM.
&&
Discussion...14
Aviation/Marine...43Hazardous weather outlook, Jun 21, 3:56 AM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 356 AM CDT Thu Jun 21 2018 TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-436>438-220900- Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend- Galveston Island and Bolivar Peninsula-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Matagorda Islands-Montgomery- Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker- Waller-Washington-Wharton- 356 AM CDT Thu Jun 21 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Showers and thunderstorms today will be capable of producing locally heavy rain across Southeast Texas. This threat is expected to diminish by this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat index values may peak in the 102 to 108 degree range Friday, Saturday, and Sunday across Southeast Texas. A Heat Advisory may be needed at some point this weekend. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rain totals or any flooding observed to the National Weather Service. GMZ330-335-350-355-370-375-220900- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 356 AM CDT Thu Jun 21 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 9:27 PM CDT | River Flood Warning | HGX | Jackson | 40 hr |
| Jun 21, 6:07 AM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Matagorda, Wharton | 113 min |
| Jun 21, 7:22 AM CDT | Flash Flood Warning | HGX | Matagorda | 3 hr |
| Jun 21, 7:37 AM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Matagorda, Wharton | 3 hr |
| Jun 21, 9:08 AM CDT | Areal Flood Advisory | HGX | Brazoria, Matagorda | 2 hr |
| Jun 21, 1:02 PM CDT | Areal Flood Advisory | HGX | Harris | 48 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.